Phentermine and Insomnia
For those who are taking phentermine, insomnia is a potential side effect that may occur during treatment. If you are using phentermine and insomnia occurs, you can try improving your sleep habits or simply taking the medication earlier in the day.
Phentermine can cause insomnia, although the exact percentage of people who developed insomnia with phentermine has not been reported. Phentermine can act as a stimulant, which is probably why it can cause insomnia.
Insomnia is a very common problem and often involves the following insomnia symptoms:
- Trouble falling asleep and staying asleep
- Waking up often during the night and having trouble going back to sleep
- Waking up too early in the morning
- Sleep that is not refreshing or satisfying.
Make sure you are taking phentermine early in the day (taking it late in the day can keep people awake). In some cases, simply developing good sleep habits can be very effective (and can be a safe and inexpensive insomnia cure). Some tips for better sleep include:
- Don't exercise within two hours of bedtime. Exercising five or six hours before bedtime may help you sleep more soundly.
- Don't nap later than 3 p.m.
- Don't eat large meals within two hours of bedtime.
- Keep a regular sleep-wake cycle. Try to go to bed and wake up at the same time every day.
- Avoid caffeine, alcohol, and nicotine in the four to six hours before bedtime.
- Sleep in a dark, quiet room with a comfortable temperature.
- If you can't fall asleep within 20 minutes, do a quiet activity somewhere else and return to bed when you're sleepy.
- Wind down in the 30 minutes before bedtime with a relaxing pre-sleep ritual such as a warm bath, soft music, or reading.
(Click Good Sleep Habits for more suggestions.)